Acta Mathematica Sinica, English Series

, Volume 30, Issue 12, pp 2014–2026 | Cite as

A concentration behavior for semilinear elliptic systems with indefinite weight

  • Xue Xiu Zhong
  • Wen Ming Zou


Consider the Schrödinger system
$$\left\{ \begin{gathered} - \Delta u + V_{1,n} u = \alpha Q_n (x)|u|^{\alpha - 2} u|v|^\beta , \hfill \\ - \Delta v + V_{2,n} v = \beta Q_n (x)|u|^\alpha |v|^{\beta - 2} v, \hfill \\ u,v \in H_0^1 (\Omega ), \hfill \\ \end{gathered} \right.$$
where Ω ⊂ ℝ N , α, β > 1, α + β < 2* and the spectrum σ(−Δ + V i,n ) ⊂ (0, + ∞), i = 1, 2; Q n is a bounded function and is positive in a region contained in Ω and negative outside. Moreover, the sets {Q n > 0} shrink to a point x 0 ∈ Ω as n → +∞. We obtain the concentration phenomenon. Precisely, we first show that the system has a nontrivial solution (u n , v n ) corresponding to Q n , then we prove that the sequences (u n ) and (v n ) concentrate at x 0 with respect to the H 1-norm. Moreover, if the sets {Q n > 0} shrink to finite points and (u n , v n ) is a ground state solution, then we must have that both u n and v n concentrate at exactly one of these points. Surprisingly, the concentration of u n and v n occurs at the same point. Hence, we generalize the results due to Ackermann and Szulkin [Arch. Rational Mech. Anal., 207, 1075–1089 (2013)].


Schrödinger systems concentration ground state solution 

MR(2010) Subject Classification

35D30 35J20 35J47 35J50 35J60 46E30 46E35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Ackermann, N., Szulkin, A.: A concentration phenomenon for semilinear elliptic equations. Arch. Ration. Mech. Anal., 207, 1075–1089 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  2. [2]
    Akhmediev, N., Ankiewicz, A.: Partially coherent solitons on a finite background. Phys. Rev. Lett., 82, 2661–2664 (1999)CrossRefGoogle Scholar
  3. [3]
    Ambrosetti, A., Arcoya, D., Gámez, J. L.: Asymmetric bound states of differential equations in nonlinear optics. Rend. Sem. Mat. Univ. Padova, 100, 231–247 (1998)zbMATHMathSciNetGoogle Scholar
  4. [4]
    Berestycki, H., Capuzzo-Dolcetta, I., Nirenberg, L.: Variational methods for indefinite superlinear homogeneous elliptic problems. NoDEA Nonlinear Differential Equations Appl., 2, 553–572 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  5. [5]
    Bonheure, D., Gomes, J. M., Habets, P.: Multiple positive solutions of superlinear elliptic problems with sign-changing weight. J. Differential Equations, 214(1), 36–64 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  6. [6]
    Brown, K. J., Wu, T. F.: A semilinear elliptic system involving nonlinear boundary condition and sign-changing weight function. J. Math. Anal. Appl., 337, 1326–1336 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  7. [7]
    Brown, K. J., Zhang, Y.: The Nehari manifold for a semilinear elliptic equation with a sign-changing weight function. J. Differential Equations, 193, 481–499 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  8. [8]
    Buryak, A. V., Trapani, P. D., Skryabin, D. V., et al.: Optical solitons due to quadratic nonlinearities: from basic physics to futuristic applications. Phys. Rep., 370(2), 63–235 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  9. [9]
    Chabrowski, J.: Weak Convergence Methods for Semilinear Elliptic Equations, World Scientific Publishing Co. Pte. Ltd, Singapore, 1999CrossRefzbMATHGoogle Scholar
  10. [10]
    Dror, N., Malomed, B. A.: Solitons supported by localized nonlinearities in periodic media. Phys. Rev. A (3), 83, 033828 (2011)CrossRefGoogle Scholar
  11. [11]
    Evangelides, S. G., Mollenauer, Jr. L. F., Gordon, J. P., et al.: Polarization multiplexing with solitons. J. Lightwave Technol., 10, 28–35 (1992)CrossRefGoogle Scholar
  12. [12]
    Girão, P. M., Gomes, M. J.: Multibump nodal solutions for an indefinite superlinear elliptic problem. J. Differential Equations, 247, 1001–1012 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  13. [13]
    Kaminow, I. P.: Polarization in optical fibers. IEEE J. Quantum Electron, 17, 15–22 (1981)CrossRefGoogle Scholar
  14. [14]
    Kartashov, Y. V., Malomed, B. A., Torner, L.: Solitons in nonlinear lattices. Rev. Modern. Phys., 83, 247–305 (2011)CrossRefGoogle Scholar
  15. [15]
    López-Gómez, J.: Varying bifurcation diagrams of positive solutions for a class of indefinite superlinear boundary value problems. Trans. Amer. Math. Soc., 352, 1825–1858 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  16. [16]
    Menyuk, C. R.: Nonlinear pulse propagation in birefringence optical fiber. IEEE J. Quantum Electron, 23, 174–176 (1987)CrossRefGoogle Scholar
  17. [17]
    Menyuk, C. R.: Pulse propagation in an elliptically birefringent Kerr medium. IEEE J. Quantum Electron, 25, 2674–2682 (1989)CrossRefGoogle Scholar
  18. [18]
    Pendry, J. B., Schurig, D., Smith, D. R.: Controlling electromagnetic fields. Science, 312(5781), 1780–1782 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  19. [19]
    Ramos, M., Terracini, S., Troestler, C.: Superlinear indefinite elliptic problems and Pohozaev type identities. J. Funct. Anal., 159, 596–628 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  20. [20]
    Shalaev, V. M.: Optical negative-indexmetamaterials. Nat. Photon., 1(1), 41–48 (2007)CrossRefMathSciNetGoogle Scholar
  21. [21]
    Smith, D. R., Pendry, J. B., Wiltshire, M. C. K.: Metamaterials and negative refractive index. Science, 305(5685), 788–792 (2004)CrossRefGoogle Scholar
  22. [22]
    Strauss, W. A.: The nonlinear Schröinger equation. Contemporary developments in continuum mechanics and partial differential equations. Proc. Internat. Sympos., Inst. Mat., Univ. Fed. Rio de Janeiro, Rio de Janeiro, 1977. North-Holland Math. Stud., Vol. 30, North-Holland, Amsterdam, 452–465 (1978)Google Scholar
  23. [23]
    Stuart, C. A.: Self-trapping of an electromagnetic field and bifurcation from the essential spectrum. Arch. Ration. Mech. Anal., 113(1), 65–96 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  24. [24]
    Stuart, C. A.: Guidance properties of nonlinear planarwaveguides. Arch. Ration. Mech. Anal., 125(2), 145–200 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  25. [25]
    Stuart, C. A.: Existence and stability of TE modes in a stratified non-linear dielectric. IMA J. Appl. Math., 72(5), 659–679 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  26. [26]
    Szulkin, A., Willem, M.: Eigenvalue problems with indefinite weight. Studia Math., 135, 191–201 (1999)zbMATHMathSciNetGoogle Scholar
  27. [27]
    Veselago, V. G.: The electrodynamics of substances with simultaneously negative values of ɛ and µ., Physics- Uspekhi, 10(4), 509–514 (1968)CrossRefGoogle Scholar
  28. [28]
    Wai, P. K. A., Menyuk., C. R., Chen, H. H.: Stability of solitons in randomly varying birefringent fibers. Optim. Lett., 7, 40–42 (1982)CrossRefGoogle Scholar

Copyright information

© Institute of Mathematics, Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Chinese Mathematical Society and Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Department of Mathematical SciencesTsinghua UniversityBeijingP. R. China

Personalised recommendations